Advanced Search
MyIDEAS: Login

Too Many Municipalities?

Contents:

Author Info

  • Bev George Dahlby

Abstract

Does democracy lead to the creation of too many municipalities? We analyze this issue within the context of the Alesina and Spolare (1996) model where the quality of municipal services deteriorates with the distance from the center of a municipality. Individuals can vote in a referendum to split an existing municipality. We show that social welfare will decline when municipalities are split if the level of the public service, as chosen by the median voter, is lower in the new smaller municipalities. In general, the model indicates that there may be a democratic bias in favour of creating too many municipalities.

(This abstract was borrowed from another version of this item.)

Download Info

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
File URL: http://bibliotecadigital.fgv.br/ojs/index.php/rbe/article/view/1394
Download Restriction: no

Bibliographic Info

Article provided by FGV/EPGE Escola Brasileira de Economia e Finanças, Getulio Vargas Foundation (Brazil) in its journal Revista Brasileira de Economia.

Volume (Year): 65 (2011)
Issue (Month): 1 (March)
Pages: 23-32

as in new window
Handle: RePEc:fgv:epgrbe:v:65:n:1:a:2

Contact details of provider:
Postal: Praia de Botafogo 190, sala 1100, Rio de Janeiro/RJ - CEP: 22253-900
Phone: 55-21-2559-5871
Fax: 55-21-2553-8821
Email:
Web page: http://epge.fgv.br
More information through EDIRC

Related research

Keywords:

Other versions of this item:

Find related papers by JEL classification:

References

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
as in new window
  1. Anna Bogomolnaia & Michel Breton & Alexei Savvateev & Shlomo Weber, 2008. "Stability of jurisdiction structures under the equal share and median rules," Economic Theory, Springer, vol. 34(3), pages 525-543, March.
Full references (including those not matched with items on IDEAS)

Citations

Lists

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

Statistics

Access and download statistics

Corrections

When requesting a correction, please mention this item's handle: RePEc:fgv:epgrbe:v:65:n:1:a:2. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Núcleo de Computação da EPGE).

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.